Kentucky, 2016

Damaging Winds in Kentucky, June 12, 2016

June 12, 2016 · NWS LMK · 7 events in 1 county or zone

A back door cold front dropped south out of Indiana into northern Kentucky late in the afternoon on June 12. Ahead of this boundary, hot and muggy conditions prevailed which allowed isolated to scattered thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A back door cold front dropped south out of Indiana into northern Kentucky late in the afternoon on June 12. Ahead of this boundary, hot and muggy conditions prevailed which allowed isolated to scattered thunderstorms to develop. The favorable storm environment produced locally damaging wind gusts which brought down trees and power lines across the Louisville metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 12, 1:26 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 1:26 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
226 PM EDT SUN JUN 12 2016

.SHORT TERM (Now through Monday Night)...
Issued at 220 PM EDT Sun Jun 12 2016

As of mid afternoon, a surface analysis showed high pressure
centered over Lake Michigan with a frontal boundary dropping south
across south-central Illinois, southern Indiana, and southwest Ohio.
Ahead of it across central Kentucky and southern Indiana,
temperatures have warmed into the low 90s with dewpoints running in
the mid 60s to low 70s in places. This is pushing heat indices into
the mid to upper 90 range.

The environment is characterized by MLCAPE of 1500 to 2000 J/kg
along and just ahead of the front while effective shear is very weak
and less than 20 knots. Visible satellite shows a couple lines of
enhanced cumulus clouds while regional radar mosaic is beginning to
show a few cells sparking across southern Indiana into southwest
Ohio. Some of the storms this evening could be strong to locally
severe with damaging winds the primary threat.

Some of the deterministic 12z guidance continued their bias for too
high of dewpoints which is likely causing the models to over
convect. The hi-res models are handling the slightly lower dewpoints
better and show considerable less coverage of storms through this
evening. While isolated to widely scattered thunderstorms are still
possible across southern Indiana and northern Kentucky, the bulk of
the area will likely stay dry. As a result, precipitation chances
were nudged down some through this evening. Otherwise, plan on a
warm and muggy evening.

The front will push through central Kentucky during the overnight as
high pressure continues to nose down from the north. Look for lows
in the 60s to near 70, warmest across the southwest forecast area.

The front will make enough southward and southwestward progress to
provide the region with cooler air on Monday, lower dewpoints and a
dry forecast. Look for highs to top out in the low/mid 80s across
the Bluegrass to near 90 west of I-65.

.LONG TERM (Tuesday through Sunday)...
Issued at 225 PM EDT Sun Jun 12 2016

The main highlights in the long term are unsettled weather for mid-
week but then drying out for late in the work week and next weekend.

For Tuesday and Wednesday, the aforementioned surface front will
lift back through the area as a warm front, bringing a return to
higher PWATs and dewpoints. Despite the surface front being the
focus for showers and storms across the area, the lack of a strong
upper level forcing mechanism will keep storm organization low. Look
for a continuation of the warm days with highs right around 90 and a
return to muggy mornings with lows around 70. The highest
precipitation chances come on Wednesday when a shortwave trough
passes the area to the north.

12.12z guidance followed the 12.00z trend of showing the upper level
shortwave pivoting quickly through the area late in the work week
and becoming cut off over the Carolina coast, instead of the lower
Ohio Valley as previously advertised. This could make for a much
drier forecast Thursday onward and the model consensus precipitation
chances reflect that trend well. Temperatures as well look to return
to more seasonal levels with highs in the mid 80s and lows in the
mid 60s.

&&

.AVIATION (18Z TAF Update)...
Issued at 115 PM EDT Sun Jun 12 2016

Main question at hand is the potential for convection along the
backdoor cold front currently diving southward across Indiana.
Expect this boundary to drop into Kentucky this evening, but fairly
modest amounts of available deep moisture, and the disconnect
between the wind shift and the surface dewpoint gradient, are
starting to weigh against T-storm development. Certainly can't rule
out a stray thunderstorm between roughly 21Z and 03Z Monday, but not
enough confidence that it would affect SDF or LEX, so won't include
it in either TAF. Otherwise VFR with scattered cu into the evening.

Surface high over the Great Lakes and northerly component in the
flow aloft are looking strong enough to push the boundary clear
through Kentucky tonight. BWG will be the last to get it, and it
will be weakening, so expect enough moisture pooling to support MVFR
fog for several hrs overnight into Monday morning.

Will go clear by mid-morning with 7-10 kt easterly winds as the
drier low-level air mass noses into the area Monday.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........ZT
Long Term.........ZT
Aviation..........RAS
Hazardous weather outlook, Jun 12, 1:32 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 PM EDT SUN JUN 12 2016

KYZ026-027-061>064-070>078-081-082-131845-
OHIO-GRAYSON-BUTLER-EDMONSON-HART-GREEN-LOGAN-WARREN-SIMPSON-ALLEN-
BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...HORSE CAVE...GREENSBURG...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
132 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

HEAT INDICES WILL TOP OUT IN THE MID 90S THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY. WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THESE
STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY
WINDS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
065>067-131845-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-HARDIN-BULLITT-OLDHAM-TRIMBLE-
HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-
NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-GARRARD-MADISON-
TAYLOR-CASEY-LINCOLN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...BEDFORD...MILTON...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
CAMPBELLSVILLE...LIBERTY...STANFORD
232 PM EDT SUN JUN 12 2016 /132 PM CDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING...THE HIGHEST CHANCES ALONG AND NORTH OF INTERSTATE
64. THE MAIN THREAT IS DAMAGING WIND ALONG WITH HEAVY
RAINFALL...SMALL HAIL AND CLOUD TO GROUND LIGHTNING.

HEAT INDICES THROUGH EARLY EVENING WILL BE IN THE MID 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY. WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THESE
STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY
WINDS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WIND GUSTS
THROUGH THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZT

In the hours before

Special weather statement, Jun 12, 2:35 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT SUN JUN 12 2016

INZ079-092-KYZ032-122000-
JEFFERSON-CLARK-TRIMBLE-
335 PM EDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK AND NORTHERN TRIMBLE COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF MADISON...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...BEDFORD...HANOVER...SALUDA...SMYRNA...MILTON...KENT...HANOVER
BEACH...WISES LANDING AND NEW WASHINGTON.

LAT...LON 3882 8547 3861 8522 3853 8558 3861 8558
      3861 8557 3868 8557 3868 8559 3877 8559
TIME...MOT...LOC 1935Z 333DEG 17KT 3871 8554

RAS
Special weather statement, Jun 12, 3:06 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 PM EDT SUN JUN 12 2016

INZ078-079-122030-
SCOTT-JEFFERSON-
406 PM EDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON AND EAST
CENTRAL SCOTT COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF VERNON...
MOVING SOUTH AT 15 MPH. ANOTHER THUNDERSTORM WAS LOCATED NEAR
CHELSEA IN SOUTHWEST JEFFERSON COUNTY.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...LEXINGTON...HANOVER...SMYRNA...KENT...DUPONT...HANOVER BEACH...
RINGWALD...WAKEFIELD AND DEPUTY.

LAT...LON 3874 8532 3873 8536 3873 8542 3871 8545
      3868 8546 3867 8545 3862 8562 3882 8567
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3891 8553 3891 8545
TIME...MOT...LOC 2005Z 339DEG 12KT 3885 8555

RAS
Special weather statement, Jun 12, 4:19 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT SUN JUN 12 2016

KYZ035-036-040-122145-
FRANKLIN-WOODFORD-SCOTT-
519 PM EDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...SCOTT
AND NORTHEASTERN WOODFORD COUNTIES...

AT 518 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHWEST OF
GEORGETOWN...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...MIDWAY...STAMPING GROUND...LANCELOT ESTATES...OXFORD...
JOSEPHINE...DUVAL...BIDDLE...LONGLICK AND MINORSVILLE.

LAT...LON 3819 8445 3813 8462 3812 8479 3835 8483
      3834 8479 3835 8475 3837 8471 3842 8465
      3843 8461
TIME...MOT...LOC 2118Z 339DEG 19KT 3833 8469

RAS
Special weather statement, Jun 12, 4:43 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT SUN JUN 12 2016

INZ078-092-122215-
SCOTT-CLARK-
543 PM EDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTT AND NORTHERN
CLARK COUNTIES...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF
SCOTTSBURG...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...CLARKSVILLE...VIENNA...CHARLESTOWN...SELLERSBURG...OWEN...
VESTA...MARYSVILLE...SAINT JOSEPH AND BLUE LICK.

LAT...LON 3846 8552 3845 8559 3844 8561 3842 8562
      3838 8579 3840 8581 3840 8585 3852 8587
      3855 8587 3855 8585 3857 8585 3858 8588
      3868 8589 3873 8567
TIME...MOT...LOC 2143Z 345DEG 17KT 3863 8576

RAS
Special weather statement, Jun 12, 5:09 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT SUN JUN 12 2016

KYZ030-031-034-122245-
JEFFERSON-SHELBY-OLDHAM-
609 PM EDT SUN JUN 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON...
SOUTHERN OLDHAM AND NORTHWESTERN SHELBY COUNTIES...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEWEE VALLEY...MOVING
SOUTH AT 25 MPH. ANOTHER THUNDERSTORM WAS JUST NORTH OF PROSPECT.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONTOWN...ST. MATTHEWS...LYNDON...MIDDLETOWN...DOUGLASS
HILLS...PROSPECT...HURSTBOURNE...GRAYMOOR-DEVONDALE AND WINDY HILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3837 8538 3813 8526 3812 8535 3815 8542
      3812 8543 3810 8561 3832 8566 3836 8564
      3840 8563 3843 8561
TIME...MOT...LOC 2209Z 348DEG 21KT 3828 8547

RAS

The radar

The Louisville radar (KLVX), 37 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 12, 5:32 PM EST
Where
Jefferson County, 1.58 mi NW of Highlands to 2.62 mi WNW of Highlands
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.245, -85.701

Local law enforcement reported trees down on Payne Street and Grinstead Drive.

Thunderstorm Wind, Jefferson

When
June 12, 5:35 PM EST
Where
Jefferson County, 3.38 mi NW of Highlands to 1.44 mi SSW of Goose Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.264, -85.724

Broadcast media reported to the NWS that trees were down on River Road.

Thunderstorm Wind, Jefferson

When
June 12, 5:40 PM EST
Where
Jefferson County, 1.2 mi NW of Highlands
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.240, -85.698

Local law enforcement reported trees down near Cherokee Park.

Thunderstorm Wind, Jefferson

When
June 12, 5:45 PM EST
Where
Jefferson County, 0.3 mi S of Okolona to 1.39 mi SW of Newburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.126, -85.680

Public reported trees down on Preston Highway.

Thunderstorm Wind, Jefferson

When
June 12, 5:46 PM EST
Where
Jefferson County, 2.13 mi W of Indian Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -85.689

Severe thunderstorm winds brought down power lines along Interstate 71 near mile marker 2.6. This briefly closed the interstate for a time.

Thunderstorm Wind, Jefferson

When
June 12, 5:48 PM EST
Where
Jefferson County, 0.88 mi SE of Glengary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.110, -85.710

The public reported trees down in the area.

Thunderstorm Wind, Jefferson

When
June 12, 5:50 PM EST
Where
Jefferson County, 0.88 mi SW of Highview
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.140, -85.630

Broadcast media reported trees down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629048, 629049, 629050, 629054, 629051, 629052, 629053.